Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

Endocrinology

Question
82 out of 93
 

Some patients who are taking high doses of a bisphosphonates for Paget’s disease of the bone develop an endocrine-metabolic disorder. Which of the following is the most likely disorder? (AIIMS Nov 13)



A Cushing’s disease (cushingoid symptoms)

B Diabetes insipidus

C Diabetes mellitus

D Hyperparathyroidism

Ans. D Hyperparathyroidism

a. You should be able to deduce hyperparathyroidism as the answer by recalling that the bisphosphonates ultimately affect bone Ca2+ metabolism, and the parathyroid gland is the main regulator of serum Ca2+ levels.

b. When a bisphosphonate is given to a patient with Paget’s disease of the bone, after about a week the dramatic inhibition of bone resorption dramatically lowers serum Ca2+ levels (because an important portion of serum Ca2+ arises from bone that is being resorbed).

c. When serum Ca2+ falls considerably, parathyroid hyperfunction can develop. The easiest way to prevent this is to administer dietary calcium supplements along with the bisphosphonate.

Endocrinology Flashcard List

93 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)
34)
35)
36)
37)
38)
39)
40)
41)
42)
43)
44)
45)
46)
47)
48)
49)
50)
51)
52)
53)
54)
55)
56)
57)
58)
59)
60)
61)
62)
63)
64)
65)
66)
67)
68)
69)
70)
71)
72)
73)
74)
75)
76)
77)
78)
79)
80)
81)
82)
83)
84)
85)
86)
87)
88)
89)
90)
91)
92)
93)